Thunderstorm Wind, Deaf Smith
- When
- May 22, 1:16 PM CST
- Where
- Deaf Smith County, 9.48 mi WSW of Walcott
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.890, -102.990
A developing large scale trough across the western United States provided a favorable pattern for thunderstorm development across the Panhandles. A line of showers and thunderstorms associated with a disturbance rotating around the base of this trough to the west moved into the combined Oklahoma and Texas Panhandles in the early afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A developing large scale trough across the western United States provided a favorable pattern for thunderstorm development across the Panhandles. A line of showers and thunderstorms associated with a disturbance rotating around the base of this trough to the west moved into the combined Oklahoma and Texas Panhandles in the early afternoon. The storms were mostly sub-severe, however, one storm over Deaf Smith County did produce a wind gust of 66 mph measured by a West Texas Mesonet located in Bootleg as the gust front moved away from the parent storm and impacte the site.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 22, 1:00 PM CST, 16 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 200 PM CDT Sat May 22 2021 .SHORT TERM...Today through Tomorrow night... A very moist airmass is in place over the Panhandles. This morning, our 12Z KAMA RAOB measured a PWAT value of 1.05" which was only .03" off the daily record ever set for May 22nd for RAOB data collected. Quite impressive, with at least a +2 S.D. PWAT anomaly across the southern Plains. The source of this moisture is the combination of two large scale synoptic system. The first is an upper level low pressure system centered over north central Nevada bringing moisture in from the eastern Pacific up into the Panhandles on its eastern peripheries. The second source is a pronounce anti-cyclonic feature over the SE CONUS in-conjunction with a dissipating tropical invest area that moved onshore, now currently over the I-35 corridor near Austin aiding in the moisture transport, being a separate moisture source, as it advects into the Panhandles. Both large scale synoptic patterns will continue to direct its moisture plumes into the southern Plains through the short term forecast period. Starting in the western Panhandles, showers and low topped thunderstorms continue mainly across eastern Ne Mexico this afternoon as the main upper level low remains almost quasi- stationary. Watching a specific perturbation rounding the main UL low now entering SW New Mexico is beginning to enhance mountain convection over central and northern New Mexico. Just east of the Sangre de Cristo mountains is where the dryline also resides based off the latest observation data. As cells congeal and move east into the evening and the early overnight hours, if the relatively weak shear can maintain and keep the multicell linear complex in- tact, strong to severe storms are possible, especially for the northwestern Panhandles where less CIN and slightly better MLCAPE and DCAPE of at or just above 1000 J/kg could have an environment supporting activity coming out of New Mexico. Meanwhile, across the eastern Panhandles, Gulf of Mexico moisture advecting north into the eastern Panhandles may provide the chance of showers and sub-severe storms, but like the west, the main transport winds across the east are weak, so not everyone will get precipitation. During the overnight hours, under this stagnant regime, abundant surface moisture along with cross over temperatures achieved will result in patchy fog forming, best chances for areas just off the caprock and in the SE TX Panhandle. Going into the day tomorrow, as the upper level low over Nevada moves slightly to the east, meso-scale setup also shifts further east. This makes for a much more interesting set up for the Panhandles. The main dryline in east central New Mexico may shift east towards the TX/NM border by tomorrow afternoon. This focal point of lift would bring better chances of showers and strong to severe storms for the western and central Panhandles with stronger storms likely dissipating as they move into the eastern Panhandles. Just east of the dryline by tomorrow afternoon, effective shear of 25-35 kts in-conjunction with MUCAPE averaging over 1000 J/Kg, if we can break out of the clouds, especially closest to the dryline, transient supercells and multi-cell cluster thunderstorms will form and move into the western and central Panhandles. With abundant surface moisture resulting in LCLs by tomorrow afternoon at or below 750m along with good directional shear, tornadoes cannot be ruled out. Going past tomorrow evening, thunderstorm coverage should dissipate. High temperatures tomorrow should be near average. Meccariello && .LONG TERM...Monday to Friday Upper level trough remains to the west of the Panhandles on Monday, which will allow for at least one more day of strong thunderstorm potential. Surface based CAPE Monday afternoon remains progged to be in the 1500-2500 J/kg range across the area, which should be enough for late afternoon or early evening thunderstorms. Wind shear is relatively weak, so expect the bulk of any severe weather on Monday to be well into Kansas or Nebraska. With or without severe thunderstorms, Monday afternoon and evening look to be the best chance for rainfall during this extended period, with just under a 1 in 2 odds of seeing at least some rainfall late Monday. Things then get better after Tuesday...with the caveat that each evening will have isolated to scattered thunderstorms each evening this week. Any rain chances will be either late in the afternoon or early evening, and will be scattered around enough to create a few headaches for outdoor events. Odds are about 1 in 5 that any one place receives rainfall (4 in 5 odds that they don't) during the middle part of the week. While rain/thunderstorm chances are the main forecast challenge, temperatures will vary just enough thanks to the daily variation in cloud cover. Temperatures will be slowly increasing through the week, with most days in the 80s...and even approaching the 90s on Wednesday. Fox && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 61 78 61 81 58 / 20 30 30 50 40 Beaver OK 63 81 62 83 61 / 10 20 30 40 20 Boise City OK 57 78 55 83 54 / 50 20 30 20 10 Borger TX 64 81 64 85 62 / 20 30 30 40 30 Boys Ranch TX 62 81 60 84 58 / 20 30 30 40 30 Canyon TX 60 78 60 82 57 / 20 30 30 50 40 Clarendon TX 63 76 63 79 61 / 30 20 20 40 50 Dalhart TX 57 79 55 83 53 / 40 30 30 30 20 Guymon OK 61 81 60 84 58 / 20 30 30 30 20 Hereford TX 60 80 60 84 56 / 20 30 30 50 40 Lipscomb TX 63 78 62 81 61 / 20 20 20 40 20 Pampa TX 63 77 62 79 59 / 30 30 20 40 30 Shamrock TX 63 77 62 80 61 / 40 30 10 40 40 Wellington TX 64 78 63 81 62 / 40 30 10 40 40 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 29/14
Hazardous Weather Outlook National Weather Service Amarillo TX 210 PM CDT Sat May 22 2021 OKZ001>003-TXZ001>020-317-231100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 210 PM CDT Sat May 22 2021 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Strong to severe thunderstorms possible in the western Panhandles this afternoon into the evening hours. The primary threat with the storms will be wind and hail, but can't rule out an isolated tornado in the far northwest Panhandles. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms will be possible each day in various portions of the Panhandles. Storms could be strong to severe at times. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
The Cannon AFB radar (KFDX), 64 km away, was scanning. The volume nearest the first event began at 19:15 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953297.